Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 3:29 PM CDT for 5 counties in South Dakota. It was in force for 61 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 3:29 PM CDT (20:29 UTC)
- Expired
- Aug 1, 2012, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 3:37 PM CDT | TSTM WND GST 55 | Pierre, SD | |
| Aug 1, 3:45 PM CDT | HAIL 0.7 | 11 S Pierre, SD | |
| Aug 1, 3:52 PM CDT | TSTM WND GST 50 | 11 S Pierre, SD | 50 MPH WINDS |
| Aug 1, 3:55 PM CDT | TSTM WND GST 68 | 13 N Vivian, SD | PEAK WIND GUST FROM THE FORT PIERRE RAWS. |
| Aug 1, 4:00 PM CDT | TSTM WND DMG | 5 S Harrold, SD | PEA TO NICKEL HAIL AT RESIDENCE AND 40 TO 50 MPH WINDS. 1 MILE SOUTH - MAJOR CROP DAMAGE TO SUNFLOWER FIELDS ON SEVERAL SECTIONS OF LAND. |
| Aug 1, 4:00 PM CDT | HAIL 0.88 | 7 S Harrold, SD | NICKEL HAIL A FEW STONES. |
| Aug 1, 4:10 PM CDT | TSTM WND GST 60 | 5 Se Fort Pierre, SD | WINDS ESTIMATED AT LEAST 60 MPH WITH PEA SIZED HAIL. |
| Aug 1, 4:29 PM CDT | HAIL 0.7 | 4 Ne Stephan, SD | DIME HAIL |
| Aug 1, 4:35 PM CDT | HAIL 1.75 | 4 Ne Stephan, SD | A FEW GOLFBALL HAIL BUT MOSTLY NICKEL. COVERS THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
531
WUUS53 KABR 012029
SVRABR
SDC065-069-075-085-117-012130-
/O.NEW.KABR.SV.W.0151.120801T2029Z-120801T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 430 PM CDT/330 PM MDT/
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF FORT PIERRE...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PIERRE AROUND 335 PM CDT...
ROSSEAU AROUND 410 PM CDT...
CANNING AND CEDAR CREEK REC AREA AROUND 420 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 119.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 220 AND 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4402 10040 4442 10054 4460 9932 4420 9930
4420 9957 4416 9954
TIME...MOT...LOC 2029Z 253DEG 16KT 4427 10031
WIND...HAIL 60MPH 1.00IN
$$
FOWLE1 follow-up statement
397
WWUS53 KABR 012045
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED AUG 1 2012
SDC065-069-075-085-117-012130-
/O.CON.KABR.SV.W.0151.000000T0000Z-120801T2130Z/
LYMAN SD-HYDE SD-HUGHES SD-JONES SD-STANLEY SD-
345 PM CDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STANLEY...NORTHEASTERN JONES...HUGHES...SOUTHERN HYDE AND
NORTHWESTERN LYMAN COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES SOUTHEAST OF PIERRE...MOVING EAST AT 25 MPH.
ANOTHER STRONG STORM WAS ALSO DEVELOPING JUST SOUTH OF HARROLD.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSSEAU AROUND 405 PM CDT...
CANNING AROUND 410 PM CDT...
CEDAR CREEK REC AREA AROUND 415 PM CDT...
JOE CREEK REC AREA AROUND 430 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 70 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4402 10040 4442 10054 4460 9932 4420 9930
4420 9957 4416 9954
TIME...MOT...LOC 2045Z 256DEG 23KT 4427 10024
WIND...HAIL 70MPH 1.50IN
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:01 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 101 PM CDT WED AUG 1 2012 .UPDATE... THE OVERALL FORECAST LOOKS GOOD FOR NOW. A WEAK FRONTAL BOUNDARY IS DRAPED EAST/WEST ACROSS THE SOUTHERN HALF OF THE CWA. A VIGOROUS SHORT WAVE PUSHING INTO WESTERN ND MAY HELP IN THE DEVELOPMENT OF AFTERNOON CONVECTION ALONG THE FRONTAL BOUNDARY AS SOME HI-RES MODELS SUGGEST. BASED ON RADAR TRENDS AND HI-RES MODELS...HAVE INCREASED POPS FOR THE SOUTHERN HALF OF THE CWA. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY UPCOMING PATTERN APPEARS RATHER ACTIVE. CURRENTLY HAVE A REMNANT STORM PASSING THROUGH SOUTHEAST COUNTIES...WITH ADDITIONAL UPSTREAM CONVECTION IDENTIFYING A SECOND WAVE. CONVECTIVE REDEVELOPMENT LATER THIS AFTERNOON WILL LIKELY BE FOCUSED ALONG A STALLED FRONT...NOT TO MENTION AN OUTFLOW BOUNDARY OR TWO. FLOW ALOFT IS RATHER WEAK...WITH H5 WINDS FROM SOUTH TO NORTH AT 20 AND 40KTS RESPECTIVELY...THOUGH HIGH CAPE VALUES ARE ANTICIPATED WITH EVAPOTRANSPIRATION KICKING IN LATER THIS MORNING. TEMPERATURES FORECAST WILL BE DOMINATED BY CONVECTIVE DEBRIS AND FRONTS/OUTFLOWS. A COOLER LOW LEVEL AIRMASS TO THE NORTH WILL NUDGE INTO THE CWA...WITH H85 TEMPERATURES DOWN INTO THE LOW 20S...REST OF THE CWA SHOULD BE IN THE MID/UPPER 20S...WHICH TRANSLATES INTO MOST SPOTS SEEING 90S. THAT COOLER/DRIER AIRMASS WILL DOMINATE INTO THURSDAY...WITH A DECENT SHORTWAVE PUSHING ACROSS THE NORTHERN TIER OF THE CONUS THURSDAY NIGHT AND FRIDAY. CONVECTION WILL BE SUPPORTED BY A 30KT LOW LEVEL JET...TRANSITING TO LESS ORGANIZED CONVECTION DUE TO COOLER AIR ALOFT FRIDAY AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE LONG TERM FORECAST STARTS OFF STORMY...BUT THEN DRIES OUT FOR THE WEEKEND AND INTO EARLY NEXT WEEK. SHOWERS AND STORMS OVER THE EASTERN CWA SHOULD MOVE OFF INTO MINNESOTA BY MIDNIGHT FRIDAY NIGHT...WITH MOSTLY DRY CONDITIONS THEREAFTER AS A SFC HIGH BUILDS INTO THE REGION. THAT SURFACE HIGH WILL ALSO BRING NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION. FOR THE BEGINNING OF THE NEXT WORK WEEK...HEIGHTS WILL BE CLIMBING AND TEMPERATURES SHOULD RETURN TO ABOVE NORMAL FOR MOST AREAS WITH MOSTLY DRY CONDITIONS PREVAILING. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA. THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL 00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER THE NEXT 6 TO 12 HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CDT WED AUG 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY AROUND GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:08 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 52 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 21 min |
| Aug 1, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman, Stanley | 20 min |
| Aug 1, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.